Ballian N, Androulakis II, Chatzistefanou K, Samara C, Tsiveriotis K, Kaltsas GA.
Hormones (Athens). 2010 Jul-Sep;9(3):269-73. Review.
Department of Surgery, University of Wisconsin, Madison, WI, USA.
Radiation-induced optic neuropathy is a rare adverse effect of radiotherapy applied for the treatment of pituitary adenomas. We report a patient with a recurrent adrenocorticotrophin secreting pituitary adenoma who received external beam irradiation after failing surgical and medical therapy. Sixteen months after radiotherapy, the patient was presented with declining visual acuity, and radiation-induced optic neuropathy was diagnosed. Despite treatment with glucocorticoids and hyperbaric oxygen, her vision did not improve. The pathophysiology, prevention and treatment of radiation-induced optic neuropathy, including the efficacy of hyperbaric oxygen therapy are reviewed.
PMID: 20688625 [PubMed – indexed for MEDLINE]